Alert archive / New York / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 92, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 9, 2012, 2:14 PM EDT for Sullivan County, New York; Pike County, Pennsylvania. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2012, 2:14 PM EDT (18:14 UTC)
- Expired
- Aug 9, 2012, 2:48 PM EDT
- In force
- 34 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
Counties Sullivan County, NY, Pike County, PA
The radar
The Binghamton radar (KBGM), 115 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 780 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 965 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
347 WUUS51 KBGM 091814 SVRBGM NYC105-PAC103-091915- /O.NEW.KBGM.SV.W.0092.120809T1814Z-120809T1915Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 214 PM EDT THU AUG 9 2012 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SULLIVAN COUNTY IN CENTRAL NEW YORK... NORTH CENTRAL PIKE COUNTY IN NORTHEAST PENNSYLVANIA... * UNTIL 315 PM EDT. * AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LACKAWAXEN...AND MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ELDRED BY 238 PM EDT... 6 MILES NORTHWEST OF HIGHLAND LAKE BY 242 PM EDT... BETHEL BY 256 PM EDT... WHITE LAKE BY 304 PM EDT... MONGAUP VALLEY BY 312 PM EDT... MAPLEWOOD...MONTICELLO...HARRIS AND 6 MILES SOUTHWEST OF KIAMESHA BY 316 PM EDT... WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS! && LAT...LON 4183 7468 4158 7453 4144 7506 4154 7513 TIME...MOT...LOC 1814Z 245DEG 14KT 4155 7505 $$ RRM
1 follow-up statement
533 WWUS51 KBGM 091848 SVSBGM SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 248 PM EDT THU AUG 9 2012 NYC105-PAC103-091858- /O.CAN.KBGM.SV.W.0092.000000T0000Z-120809T1915Z/ SULLIVAN NY-PIKE PA- 248 PM EDT THU AUG 9 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIKE AND SOUTHERN SULLIVAN COUNTIES IS CANCELLED... PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV. LAT...LON 4183 7468 4158 7453 4144 7506 4154 7513 TIME...MOT...LOC 1848Z 245DEG 14KT 4161 7489 $$ RRM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:46 PM EDT, 28 minutes earlier.
Area forecast discussion, Aug 9, 1:46 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 146 PM EDT THU AUG 9 2012 .SYNOPSIS... AN AREA OF LOW PRESSURE DEVELOPING OVER THE GREAT LAKES WILL PUSH SHOWERS AND THUNDERSTORMS INTO OUR AREA TODAY...AND CONTINUING INTO FRIDAY. SOME STORMS COULD CONTAIN GUSTY WINDS OR HAIL. DRIER AIR WILL MOVE IN ON SATURDAY...BUT WITH THE LOW LINGERING TO OUR WEST...THE RISK OF SCATTERED STORMS WILL CONTINUE. && .NEAR TERM /THROUGH TONIGHT/... 1030 AM UPDATE... INTERESTING SET UP FOR TODAY...WITH HIGHER INSTABILITY/LOW SHEAR IN THE CENTRAL TO EASTERN ZONES...AND HIGHER SHEAR/NOT AS MUCH INSTABILITY IN THE WEST WHERE CLOUD COVER WILL INCREASINGLY IMPACT SURFACE HEATING. STORM PREDICTION CENTER HAS UPGRADED ENTIRE AREA INTO SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THERE IS SOME THREAT...BECAUSE OF AMOUNT OF SURFACE HEATING NOW OCCURRING AHEAD OF SURFACE BOUNDARY...AND MUCH HIGHER PRECIPITABLE WATER COMPARED TO YESTERDAY /EXCEEDING 1.5 INCHES BY LATE AFTERNOON/. EXPECTING PULSE VARIETY STORMS TO IGNITE WITH DIURNAL HEATING I-81 EASTWARD BEGINNING EARLY AFTERNOON...WITH DECENT AMOUNT OF INSTABILITY AS INDICATED BY 1500-2000 J/KG MIXED LAYER 0-1KM CAPE. MEANWHILE...A WAVE NOW MARKED BY CONVECTION IN NW CORNER PA/EXTREME W NY...IS SET TO ARRIVE AROUND 18-19Z IN THE WESTERN ZONES ALONG WITH INCREASING /THOUGH MARGINAL/ SHEAR. EXPECTING STORM CLUSTERS OR BROKEN LINE OF STORMS WITH THIS FEATURE...TO THEN CARRY ACROSS THE REMAINDER OF THE AREA LATE AFTERNOON THROUGH EARLY EVENING. THIS WILL BE WITHIN THE SMALL AREA OF OVERLAP FOR BOTH DECENT INSTABILITY AND INCREASING SHEAR. FORECAST HAS BEEN UPDATED ACCORDINGLY FOR EXPECTED TIMING AND LOCATION OF THIS ACTIVITY. I ALSO ADDED GUSTY WINDS WORDING TO ACCOMPANY THUNDER IN THE WEATHER GRIDS. ACTIVITY SHOULD BE PROGRESSIVE ENOUGH...ALONG WITH DRY ANTECEDENT CONDITIONS...TO MITIGATE EXCESSIVE WATER ISSUES. HOWEVER...WITH PRECIPITABLE WATER VALUES GOING IN EXCESS OF 1.5 INCHES...WILL HAVE TO MONITOR TO SEE IF ANY LOCALIZED AREAS GET REPEATED BATCHES FOR MINOR PROBLEMS/PONDING/ETC. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... ANOTHER SHOT OF CONV COMES THRU ON FRI AS A STRONGER WV ROTATES ARND THE CLSD LOW OVER IN. THIS TOO WILL HAVE DEEP MOPISTURE AND IS CONECTED TO THE GULF...BUT A SIGNIFICANT DFRNCS IN THE WIND PROFILE SHOWS STRONG LL DIRECTIONAL AND SPEED SHEAR WITH A BIT MORE OF A MID LVL JET AVBL. THIS WILL INCRS THE THREAT OF SVR WX ON FRIDAY ESP WITH ANY HTG. WITHOUT HTG...LIMITING FACTOR WILL BE THE LWR CAPE VALUES. IN ANY EVENT...THE BAND OF CONV WILL BE SLOW TO MOVE OUT FRI NGT AND SAT MRNG...BUT WILL BE FLWD BY A DRY PUNCH WRAPPING FROM THE SOUTHWEST. SAT LOOKS TO BE A MUCH DRIER DAY WITH ISLTD TO CHANCE POPS AT BEST. HWVR...WITH LWRG HGTS...ESP OVER THE WRN ZONES...CONV CAN NOT BE RULED OUT. MODEL TEMP GUID CONTD TO BE IN RELATIVELY GOOD AGREEMENT THRU SAT CONTG THE HIER CONFIDENCE FCST. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... MEDIUM RANGE MODELS IN FAIR AGREEMENT THROUGH THE EXTENDED PERIOD WHICH BASICALLY SHOWS A BROAD UPPER LEVEL TROF ACROSS THE NORTHEAST THROUGH THE PERIOD. INITIALLY SFC HIGH PRES BUILDING IN FROM THE OHIO VALLEY AFTER THE DEPARTING UPPER LEVEL LOW WILL PROVIDE DRY WEATHER SUNDAY NIGHT AND MONDAY. LATE MONDAY NIGHT INTO TUESDAY, BOTH THE GFS/ECMWF SHOW A MID LEVEL SHORT WAVE MOVING ACROSS THE AREA WITHIN THE BROAD TROF. FOR TUESDAY, INCLUDED CHC POPS FOR TSRA ACROSS THE ENTIRE FORECAST AREA. THE CHC FOR CONVECTION WILL CONTINUE THROUGH WEDNESDAY EVENING AS A SFC COLD FRONT APPROACHES THE REGION FROM EASTERN CANADA. FOR NOW KEPT SLIGHT CHC POPS ON THURSDAY, AS MODEL SOLUTIONS DIVERGE WITH GFS SHOWING DRY WEATHER WITH SFC HIGH BUILDING IN BEHIND TROF WHILE ECMWF SHOWS A VERTICALLY STACKED LOW DROPPING INTO THE SAINT LAWRENCE VALLEY REGION. TEMPS THROUGH THE PERIOD WILL REMAIN SEVERAL DEGREES ABOVE NORMAL. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... DIURNAL INSTABILITY COMBINED WITH AN UPPER LEVEL LOW DROPPING INTO THE LOWER LAKES WITH PRODUCE WIDESPREAD CONVECTION OVER THE TERMINALS FROM MID AFTERNOON THROUGH EARLY EVENING. FOR THIS ACTIVITY INCLUDED TEMPO GROUPS FOR THUNDERSTORMS. WITH THE LOSS OF DAYTIME HEATING OVERNIGHT PERIOD SHOULD BE PRIMARILY VFR THEN LATE TONIGHT THROUGH MID MORNING AREA WILL BE IN THE VCNTY OF A WARM FRONT WITH MVFR SHOWERS LIKELY. THIS ACTIVITY WILL DISSIPATE BY MID/LATE MORNING WITH MORE CONVECTION LIKELY LATE AFTERNOON/EVENING AS OCCLUSION APPROACHES TERMINALS. S/SE WINDS AROUND 10 KNOTS BECOMING LIGHT SOUTHEAST OVERNIGHT THEN S/SW ON SATURDAY AROUND 10 KNOTS. OUTLOOK... SAT AFTERNOON...MVFR IN SHRA/TSRA. SUN THROUGH TUESDAY...MAINLY VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...DGM NEAR TERM...MDP SHORT TERM...DGM LONG TERM...RRM AVIATION...RRM
Hazardous weather outlook, Aug 9, 9:34 AM EDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 934 AM EDT THU AUG 9 2012 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-101345- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 934 AM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE STORM PREDICTION CENTER HAS INCLUDED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY INTO TONIGHT FOR THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL WITHIN THE STRONGEST CELLS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE STORM PREDICTION CENTER HAS INCLUDED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY FOR THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL. ALSO...SLOW MOVING STORMS LATE FRIDAY THROUGH EARLY SATURDAY COULD PRODUCE LOCALIZED MINOR FLOODING AND PONDING OF WATER IN URBANIZED AREAS AND OTHER TYPICAL LOW LYING AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH EVENING. MDP
In the hours before
Special weather statement, Aug 9, 1:03 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 103 PM EDT THU AUG 9 2012 PAZ039-040-091800- SUSQUEHANNA PA-WAYNE PA- 103 PM EDT THU AUG 9 2012 ...STRONG THUNDERSTORM WILL AFFECT EXTREME WEST CENTRAL WAYNE AND SUSQUEHANNA COUNTIES... * AT 101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR HOP BOTTOM...AND MOVING NORTHEAST AT 15 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... ALFORD AT 115 PM EDT... HARFORD AT 130 PM EDT... NEW MILFORD AT 135 PM EDT... GIBSON AT 140 PM EDT... LAKESIDE AT 145 PM EDT... JACKSON AT 150 PM EDT... LAKEVIEW AND HICKORY GROVE AT 155 PM EDT... THOMPSON AND ARARAT AT 200 PM EDT... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. LAT...LON 4200 7565 4178 7544 4165 7596 4175 7604 JAB
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:29 PM EDT | Special Weather Statement | BGM | Schuyler | 31 min |
| Aug 9, 3:21 PM EDT | Special Weather Statement | BGM | Chemung | 39 min |
| Aug 9, 3:26 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 49 min |
| Aug 9, 4:20 PM EDT | Special Weather Statement | BGM | Herkimer | 25 min |
| Aug 9, 4:29 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 31 min |
| Aug 9, 4:51 PM EDT | Special Weather Statement | BGM | Chenango, Otsego | 54 min |
| Aug 9, 5:05 PM EDT | Special Weather Statement | BGM | Broome | 55 min |
| Aug 9, 5:28 PM EDT | Special Weather Statement | BGM | Chenango | 62 min |
| Aug 9, 5:47 PM EDT | Severe Thunderstorm Warning | BGM | Otsego | 58 min |
| Aug 9, 6:31 PM EDT | Areal Flood Advisory | BGM | Otsego | 2 hr |
| Aug 9, 6:35 PM EDT | Flash Flood Warning | BGM | Otsego | 2 hr |
| Aug 9, 7:19 PM EDT | Special Weather Statement | BGM | Otsego | 56 min |
| Aug 9, 1:03 PM EDT | Special Weather Statement | BGM | Susquehanna | 57 min |
| Aug 9, 2:45 PM EDT | Special Weather Statement | BGM | Tioga | 45 min |
| Aug 9, 5:39 PM EDT | Special Weather Statement | BGM | Susquehanna | 36 min |
| Aug 9, 6:29 PM EDT | Areal Flood Advisory | BGM | Luzerne | 3 hr |
| Aug 9, 6:35 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne, Wyoming | 55 min |
| Aug 9, 7:08 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Wyoming | 53 min |
| Aug 9, 7:17 PM EDT | Special Weather Statement | BGM | Wayne | 58 min |
| Aug 9, 7:24 PM EDT | Areal Flood Advisory | BGM | Luzerne | 108 min |
| Aug 9, 7:36 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Susquehanna, Wayne, Wyoming | 54 min |
Nearby
Severe Thunderstorm Warnings in New York, 2012Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.